PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjcrBMJ Case ReportsVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
BMJ Case Rep. 2010; 2010: bcr1220081371.
Published online 2010 April 22. doi:  10.1136/bcr.12.2008.1371
PMCID: PMC3047552
Unexpected outcome (positive or negative) including adverse drug reactions

Acute liver failure secondary to gemcitabine

Abstract

Gemcitabine is widely used in oncology practice. There are rare reports of gemcitabine causing hepatotoxicity with all affected patients dying from acute liver failure. We describe a patient with stage 4 lymphoma who presented with an acute deterioration in liver function tests and hepatic encephalopathy not directly attributed to his disease. He had been taking gemcitabine for 5 months before admission. His clinical and biochemical problems resolved after discontinuing the drug. This is the first case described of a severe hepatotoxic reaction associated with gemcitabine that was followed by a complete recovery.

Background

This is the first case described of a severe hepatotoxic reaction associated with gemcitabine that was followed by a complete recovery. We felt that this would be of interest to general medical, gastroenterology or oncology readers as this patient presented through a district hospital accident and emergency department. Given the previously described appalling prognosis associated with gemcitabine induced liver failure, we anticipated a gloomy outcome. After lengthy discussions with the patient’s relatives we actively supported him and were surprised at the complete recovery.

Case presentation

Gemcitabine is a chemotherapeutic agent used in the treatment of a variety of cancers. It exerts its effects by inhibiting DNA synthesis and is considered to be a drug with a good safety profile.

Common side effects include mild gastrointestinal disturbance, influenza-like symptoms, and rashes. In post-marketing surveillance, abnormal liver function tests including raised concentrations of aspartate aminotransferase (AST) and alanine aminotransferase (ALT) have been rarely reported and are considered to be transient, asymptomatic and reversible.1 Serious hepatotoxicity including liver failure and death has been reported very rarely in patients receiving gemcitabine alone or in combination with other potentially hepatotoxic drugs. We describe a case of fulminant hepatic failure attributed to gemcitabine from which the patient made a full recovery.

A middle-aged man with relapsed refractory stage 4B Hodgkin’s lymphoma had been receiving palliative single agent gemcitabine therapy for 5 months at a dose of 1 g/m2. He was first diagnosed 4 years previously with stage 4B Hodgkin’s lymphoma with bone marrow involvement and received six cycles of ABVD (Adriamycin, bleomycin, vinblastine and dacarabazine). After achieving complete remission his course was complicated by further relapses which responded to both ESHAP (etoposide, cytarabine, cisplatin and methylprednislone) and BEAM (carmustine, etoposide, cytarabine and melphalan) with an autograft, each treatment achieving complete remission. Three years after diagnosis he relapsed and went on to have 10 cycles of radiotherapy for progressive cervical and mediastinal lymphadenopathy. He was also taking sodium valproate and lamotrigine long term for his epilepsy. His only other medication was occasional paracetamol for pain. He did not drink alcohol. Before starting the gemcitabine treatment, his ALT and bilirubin were normal (ALT 26 iu/l, bilirubin 7 μmol/l) and alkaline phosphatase was 379 iu/l.

He presented to hospital with a few days history of malaise and vomiting. On examination he was apyrexial, heart rate 90 beats/min, blood pressure 140/83 mm Hg, icteric with a liver flap, drowsy and had grade 3 hepatic encephalopathy.

Investigations

Initial blood tests revealed ALT 4220 iu/l, bilirubin 245 μmol/l and alkaline phosphatase 431 iu/l. The international normalised ratio (INR) was 3.1 and the renal biochemistry was normal. Blood cultures were negative. Arterial pH was 7.47. Blood paracetamol concentrations were not raised. Viral hepatitis serology was negative. In view of the concerns about lymphoma progression, he proceeded directly to an abdominal computed tomography (CT) scan which showed a normal appearance of the liver and portal venous system with no dilated bile ducts or infiltration. He had persistence of previously documented splenic lymphoma deposits.

Differential diagnosis

The cause of the liver failure was attributed to the gemcitabine as no other precipitant was identified.

Treatment

The patient was admitted to the gastroenterology ward under joint care of gastroenterologists and haematologists and managed with intravenous fluids, N-acetylcysteine infusion for 48 h, lactulose (for encephalopathy), and withdrawal of all drugs and empirical broad spectrum antibiotics pending results of his septic screen (piperacillin and tazobactam).

Outcome and follow-up

On day 7 of admission, ALT was 281 iu/l, bilirubin 271 μmol/l, and INR 1.4. By week 4, the liver function tests (LFTs) were almost normal (ALT 39 iu/l, bilirubin 94 μmol/l-, INR 1.2) and the encephalopathy had resolved (figs 1 and and2).2). The patient was re-established on his antiepileptic medication after discharge without complication.

Figure 1
Changes in alanine aminotransferase (ALT) following admission.
Figure 2
Changes in international normalised ratio (INR) following admission.

Discussion

There have been three case reports of fatal cholestatic liver disease thought to be caused by gemcitabine.24 In a fourth case report acute liver failure was attributed to a combination of gemcitabine and vinorelbine.5 Our case is the first report in the literature that we could find describing a severe acute liver failure from which the patient recovered. We suspect that this event occurred as a result of an idiosyncratic reaction to gemcitabine which had to be discontinued.

Establishing gemcitabine as the cause for liver failure was based on exclusion of other recognised triggers such as sepsis and ischaemia. Due to the rapid resolution of the liver failure a liver biopsy was not done. Drug induced liver injury (DILI) is usually indistinguishable from liver damage due to other causes. The diagnosis is based on circumstantial evidence relying on a high index of suspicion, particularly when the drug has no known history of causing liver damage. Clinical and laboratory abnormalities are non-specific, with the strongest supportive evidence implicating DILI being a resolution of liver failure on drug withdrawal, usually with a rapid reduction in liver enzymes over a 2 week period. Histological examination is rarely diagnostic. This case highlights the need for careful monitoring of hepatic enzymes during gemcitabine chemotherapy, particularly when the patient has any form of pre-existing deranged liver function tests.

Learning points

  • Gemcitabine is associated with severe hepatotoxicity.
  • Monitoring of liver function tests during treatment is advised.
  • Active supportive care may be associated with a full recovery.

Footnotes

Competing interests: None.

Patient consent: Patient/guardian consent was obtained for publication.

REFERENCES

1. Aapro MS, Martin C, Ahtty S. Gemcitabine – a safety review. Anticancer drugs 1998; 9: 191–201. [PubMed]
2. Coeman DC, Verbeken EK, Nackaerts KL, et al. A fatal case of cholestatic liver failure probably related to gemcitabine. Ann Oncol 2000; 11: 1503–4. [PubMed]
3. Dobbie M, Hofer S, Oberholzer M, et al. Veno-occlusive disease of the liver induced by gemcitabine. Ann Oncol 1998; 9: 681. [PubMed]
4. Robinson K, Lambiase L, Li J, et al. Fatal cholestatic liver failure associated with gemcitbine therapy. Dig Dis Sci 2003; 48: 1804–8. [PubMed]
5. Kagohashi K, Funayama Y, Satoh H, et al. Fatal hepatic failure due to gemcitabine and vinorelbine. Ann Oncol 2003; 14: 960. [PubMed]

Articles from BMJ Case Reports are provided here courtesy of BMJ Group